Muscle spasticity, or spasms, causes your muscles to become stiff or rigid. It can also cause exaggerated, deep tendon reflexes, like a knee-jerk reaction when your reflexes are checked.
High muscle tone - care; Increased muscle tension - care; Upper motor neuron syndrome - care; Muscle stiffness - care
These things may make your spasticity worse:
- Being too hot or too cold
- The time of day
- Tight clothing
- Bladder infections and spasms
- Your menstrual cycle (for women)
- Certain body positions
- New skin wounds or ulcers
- Being very tired or not getting enough sleep
Your physical therapist can teach you and your caregiver stretching exercises you can do. These stretches will help keep your muscles from getting shorter or tighter.
Being active will also help keep your muscles loose. Aerobic exercise, especially swimming, and strength-building exercises are both helpful. Playing games and sports and doing daily tasks may also help. Talk with your doctor or physical therapist first before starting any exercise program.
Your doctor or nurse may place splints or casts on some of your joints to keep them from becoming so tight that you cannot move them easily. Make sure to wear these as your doctor or nurse tells you to.
Be careful about getting pressure sores from exercise or being in the same position in a bed or wheelchair for too long.
Muscle spasticity can increase your chances of falling and hurting yourself. Be sure to take precautions so you do not fall.
Medicines that help with spasticity
Your doctor may prescribe drugs for you to take to help with muscle spasticity. Some common ones are:
- Baclofen (Lioresal)
- Dantrolene (Dantrium)
- Diazepam (Valium)
- Tizanidine (Zanaflex)
These medicines have side effects. Call your doctor if you have any of the following side effects:
- Being tired during the day
- Feeling "hung over" in the morning
- Problems passing urine
Do not just stop taking these medicines, especially Zanaflex. It can be dangerous if you stop abruptly.
When to call the doctor
Pay attention to changes in your muscle spasticity. Changes may mean that your other medical problems are getting worse.
Always call your doctor or nurse if you:
- Have problems with the drugs you are taking for muscle spasms
- Cannot move your joints as much (joint contracture)
- Have a harder time moving around or transferring out of your bed or chair
- Have skin sores or skin redness
- Your pain is getting worse
Krivickas LS. Motor neuron disease. In: Frontera, WR, Silver JK, eds. Essentials of Physical Medicine and Rehabilitation. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2008:chap 125.
Update Date 5/29/2014
Updated by: Joseph V. Campellone, MD, Division of Neurology, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.